Skip to content
Includes Expert Content
Still Bleeding After Polyp Removal & Depo Shot Injections
avatar
An_249931 posted:
Hello,

I was diagnosed with Uterine Polyps in October (went in after bleeding heavily for a month). My doctor did two different ultrasounds before verifying. We then did a biopsy which removed the Polyp to see if it was cancerous. It turned up benign. I have been on the Depo Provera shot for the last three months. After the initial shot (Oct.) I was fine until I started bleeding heavily again and for a few weeks (along with painful cramping, large blood clots and aches in my abdominan and back) in December. I was due for my next shot in January. My doctor said it was okay to come in and get my dosage earlier than scheduled. Great. I went in, got my shot. Bleeding stopped immediately. I just started up my period again with the same horrible and painful symptoms. I'm not due for another shot until two weeks from now.

My doctor indicated to me that after the removal of the Polyp along with Depo, I should not be experiencing any more prolonged blood clot passing, heavy bleeding. Low and behold, here I am again with the same symptoms.

I'm frustrated to say the least. Am I missing something? Is my doctor missing something?
I am scheduling another appointment to see the doctor and may even go to another doctor for a second opinion.

I'd love to hear from Jane along with anyone else who's experienced what I am experiencing.
If you have, what made your bleeding stop? Does it ever stop? Was there another diagnosis?
I feel like this is going to go on forever. Surgery was suggested but that's a last result. I'm still trying to conceive (I'm 29 but it's in the five year plan).

HELP!!!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Thanks for awaiting a reply. It sounds like your GYN has been very thorough in finding the polyps in a younger woman, and removing them before using hormonal treatment. If the polyps removed with a hysteroscopy procedure the GYN also had the opportunity to examine the inside of your uterine cavity for other causes of bleeding.

There is another, non-hormonal, cause for heavy bleeding. Adenomyosis represents a spectrum of changes whereby glandular and connective tissues from the lining of the uterus are found inside the muscular walls of the uterus. The nearby smooth muscles of the walls seem to thicken. Adenomyosis is a common cause of diffuse enlargement of the uterus when fibroids are not seen. In some women there may be tenderness of the uterus as well.

It is less clear how adenomyosis increases the frequency of heavy bleeding. One possible explanation states that the muscular walls of the uterus have an impaired ability to contract to help stop heavy bleeding. Prostaglandins have also been blamed for the increased bleeding of adenomyosis. More recently increased numbers of blood vessels have been found that seem to be growing in the muscular wall of the uterus when adenomyosis is present (Hickey, 2000).

It has been proposed that undetected adenomyosis may be responsible for unsuccessful attempts at treating heavy bleeding such as failed endometrial ablations, or resections, (Basak, 2009). Unfortunately, the most definitive diagnosis is made after hysterectomy when the pathologist examines the tissues of the uterus. A MRI is the best diagnostic imaging method; ultrasound does not visualize adenomyosis with reliability. The incidence of adenomyosis has been found to range from 15% (Ben Hamouda, 2007) to 48% (Weiss, 2009).

An_249931, there may also be a hormonal culprit for your bleeding. As you likely know, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. This is also why your GYN expected heavy bleeding to wane.

However, some women on DepoProvera do have heavy bleeding. If there is a very thick lining at the start it can take time for the lining to shrink down. Meanwhile it can bleed erratically. Then after the lining is very thinned out it can be easier to destabilize leading to erratic bleeding.

Bottom line, I would urge you to return to your current GYN. You are asking the right questions. You can always opt for a second opinion, but your first GYN has the advantage of knowing your full history. And I would absolutely agree that, since you want to conceive, you are best not to jump immediately into endometrial ablation or hysterectomy. Hopefully, with the bleeding being a problem for less than six months, it will abate.

In Support,
Jane


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.